Prescribing Advice for GPs

An NHS Prescribing Advisers' Blog

HRT and ovarian cancer scare

The Lancet has published an analysis of the Million Women Study that has examined the risks of ovarian cancer in current and past hormone replacement therapy (HRT) users. This analysis has also been reported by the BBC and is likely to receive more media attention in the coming days.

The analysis has found a statistically significant increase in the risk of developing ovarian cancer. In real terms the additional risk is small equating to 1 additional diagnosis of ovarian cancer for every 2,500 users of HRT over a 5-year period and to 1 additional death for every 3,300 users over the same period.

The risk was found to increase with time with continuous use of HRT irrespective of the product type used. The excess risk was not found in past users.

The Medicines and Healthcare products Regulatory Agency has issued an alert about this study. They highlight that this finding is not new and the risks are already well documented. Current advice is that HRT should be used for at the minimum effective dose for the shortest duration for the short-term relief of menopausal symptoms.

Action: Clinicians should be aware of this new study because patients are likely to present with concerns in the coming days. Use of HRT in line with the current advice is safe and efficacious. This current scare can be used as an opportunity to persuade some long-term users of HRT, who have previously been resistant, to stop treatment.

Share 'HRT and ovarian cancer scare' on Email Share 'HRT and ovarian cancer scare' on Delicious Share 'HRT and ovarian cancer scare' on Digg Share 'HRT and ovarian cancer scare' on Facebook Share 'HRT and ovarian cancer scare' on reddit Share 'HRT and ovarian cancer scare' on Twitter

High dose Ibuprofen linked to CV events

The Annals of the Rheumatic Diseases has published an analysis of the TARGET study that suggests an increased risk of cardiovascular outcomes in high-risk patients treated with ibuprofen compared to two other Non-Steroidal Anti-Inflammatory Drugs (NSAIDs).

The TARGET study compared treatment with lumiracoxib (400mg daily) to either ibuprofen (800mg three times daily) or naproxen (500mg twice daily). All patients were aged 50 or older and had osteoarthritis. Patients who had experienced a significant cardiac event in the last 6 months or who had severe heart failure (NYHA 3-4) were excluded but those taking aspirin were allowed to enrol.

In this post-hoc analysis, patients were assessed based upon baseline cardiovascular risk, treatment assignment and low-dose aspirin use. The primary outcome measure was cardiovascular mortality, nonfatal myocardial infarction, and stroke at 1 year with a secondary outcome measuring development of congestive heart failure (CHF).

In high risk patients taking aspirin the study found that, more patients taking ibuprofen experienced the primary outcome compared to lumiracoxib. Primary outcome event rates were similar when comparing lumiracoxib and naproxen.

In patients at high risk who were not taking aspirin, event rates in the primary outcome were similar for patients taking lumiracoxib and ibuprofen, but were reduced in those taking naproxen.

In all patients at high risk, irrespective of aspirin use, the secondary outcome of development of CHF was observed more in patients taking ibuprofen while rates were similar in those taking naproxen or lumiracoxib.

Important points to note from this analysis are:

  • This analysis is a post-hoc analysis and therefore should be used to generate further work rather than solid conclusions
  • The analysis only examined high-risk patients and the results should not be extrapolated to those at low risk
  • The TARGET study only used high doses of the study drugs and the results should not be extrapolated to low doses of the same drugs

Action: This analysis serves to reinforce the current advice from the Medicines and Healthcare products Regulatory Agency (MHRA) that NSAIDs should be used as second line to paracetamol. Where paracetamol is insufficient a risk assessment including consideration of gastro-intestinal, cardio-vascular and renal risk should be conducted and where NSAID therapy is considered necessary the drug of lowest risk should be used at the lowest possible dose and for the shortest possible duration.

Share 'High dose Ibuprofen linked to CV events' on Email Share 'High dose Ibuprofen linked to CV events' on Delicious Share 'High dose Ibuprofen linked to CV events' on Digg Share 'High dose Ibuprofen linked to CV events' on Facebook Share 'High dose Ibuprofen linked to CV events' on reddit Share 'High dose Ibuprofen linked to CV events' on Twitter

NPC Educational Materials

The National Prescribing Centre has released a series of educational materials to support recent MeReC Bulletins.

MeReC Bulletins published this year have covered the management of hypertension in primary care, contraception and the management of common infections in primary care. Educational materials are now available to support all of these areas.

Each set of materials includes items such as a quiz (with answers), a case study (with answers), presentation slides (with presenter notes) and a data-focused commentary.

The materials are available as follows:

Action: Clinicians who found the original MeReC Bulletins useful but who want more information in order to test their knowledge or in order to cascade their learning to others will find these materials very useful.

Share 'NPC Educational Materials' on Email Share 'NPC Educational Materials' on Delicious Share 'NPC Educational Materials' on Digg Share 'NPC Educational Materials' on Facebook Share 'NPC Educational Materials' on reddit Share 'NPC Educational Materials' on Twitter

Dermovate NN discontinued

According to the National Electronic Library for Medicines, the manufacturer of Dermovate NN® has announced that this product will be discontinued due to raw material supply and manufacturing issues.

PRODIGY Guidance on Eczema on the new Clinical Knowledge Summaries website advises that oral antibiotics are used for visibly infected eczema (even in localized flare-ups).

The National Prescribing Centre has also produced a reference sheet on skin therapeutics. This document refers to a Drugs and Therapeutics Bulletin from 2003 advising that topical steroids with antimicrobials have no clinical advantage over topical steroids alone and may cause contact allergy and resistance.

Action: Clinicians should be aware of the discontinuation of this product but also of the wider advice to avoid using topical antimicrobials.

Share 'Dermovate NN discontinued' on Email Share 'Dermovate NN discontinued' on Delicious Share 'Dermovate NN discontinued' on Digg Share 'Dermovate NN discontinued' on Facebook Share 'Dermovate NN discontinued' on reddit Share 'Dermovate NN discontinued' on Twitter

Changing Hosts

Some of you may have noticed that over the past few months this site has been disappearing from the Internet on a fairly regular basis for periods of up to a few hours. Additionally, the sending and delivery of email notifications has been unreliable.

This has all been caused by poor maintenance of the server by the company that was hosting this website.

I have therefore been forced into moving the hosting to another provider and so far it appears that the move has gone quite smoothly. You may find there are glitches in finding this site for the next few days and perhaps in some of the older content.

Hopefully the move will provide a more reliable platform for providing this site, so thank you for your patience and I hope you'll notice an improvement in the coming weeks.

Share 'Changing Hosts' on Email Share 'Changing Hosts' on Delicious Share 'Changing Hosts' on Digg Share 'Changing Hosts' on Facebook Share 'Changing Hosts' on reddit Share 'Changing Hosts' on Twitter

« Older Posts Newer Posts »

Prescribing Advice for GPs is powered by ClassicPress.
Subscribe for Free to our RSS or Atom Feeds for New Entries.

atomic-wealth
fond-illness
summer